High Wind, Sherman
- When
- April 4, 3:00 PM MST to 8:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A strong cold front moved across the area, resulting in northwest winds of 30 to 40 mph gusting to 60 mph. No damage was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong cold front moved across the area, resulting in northwest winds of 30 to 40 mph gusting to 60 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 4, 2:54 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SAT APR 4 2009
.DISCUSSION...
200 PM MDT SAT APR 4 2009
TIGHTLY WOUND LOW PRESSURE SYSTEM CURRENTLY CENTERED JUST EAST OF
THE FORECAST AREA WILL SLOWLY MOVE NORTHEAST AND REACH THE OMAHA
AREA BY 12Z SUNDAY. WIDESPREAD SNOW WITH WIND GUSTS OVER 60 MPH
WILL MAXIMIZE THEMSELVES BY 00Z TONIGHT AND CONTINUE THROUGH AT
LEAST 06Z TONIGHT GENERALLY ALONG AND NORTH OF A KIT CARSON
THROUGH SHERMAN TO RED WILLOW LINE. SNOWFLAKES ARE RATHER LARGE
WHICH SHOULD HELP IN GETTING VISIBILITIES DOWN TO OR LESS THEN 1/4
MILE IN THE BLIZZARD WARNING AREA. FOR AREAS SOUTH OF THE
INTERSTATE PRECIPITATION WILL TAKE A BREAK AS 700-500 LAYER
DECREASES IN AVAILABLE MOISTURE TIL AFTER 06Z WHEN IT AGAIN
INCREASES ON THE BACKSIDE OF DEPARTING LOW. WILL KEEP SOME LIGHT
SNOW IN THE FORECAST THROUGH 18Z SUNDAY WHEN AFTER THAT TIME
MOISTURE WILL QUICKLY DECREASE FROM NORTHWEST TO
SOUTHEAST....BRINGING AN END TO THE EVENT. NORTHWEST WINDS OF 20
TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH THE DAY AND WHEN
COUPLED WITH AFTERNOON TEMPERATURES IN THE 30S MAKE FOR UNPLEASANT
CONDITIONS OUTSIDE. SNOW COVER WILL IMPACT TEMPS A BIT BUT WITH
850 TEMPS GENERALLY IN THE 20S IT WONT MATTER MUCH.
FOR MONDAY AND TUESDAY UPPER LEVEL RIDGING WILL BUILD INTO THE
AREA FROM THE WEST AHEAD OF ANOTHER LOW PRESSURE SYSTEM WHICH BY
00Z WEDNESDAY WILL REACH THE CALIFORNIA COASTLINE. TEMPERATURES
WILL WARM EACH DAY (POSSIBLY STILL IMPACTED BY SNOW COVER MONDAY)
WITH READINGS BY TUESDAY IN THE UPPER 50S EAST TO MID/UPPER 60S
WEST/SOUTHWEST.
WEDNESDAY SHOWING SOME DIFFERENCES IN THE HANDLING OF THE
CALIFORNIA SYSTEM AS IT MOVES INTO THE WESTERN STATES. WILL TREND
WITH THE ECMWF/CANADIAN SOLUTION WHICH IS A BIT SLOWER.
TEMPERATURES NEAR NORMAL WITH A SLIGHT CHANCE OF PRECIP ACROSS THE
WESTERN 1/3 OF THE AREA BUT CONFIDENCE REALLY NOT ALL THAT
HIGH...LATER SHIFTS WILL NEED TO ADDRESS.
FOR WEDNESDAY NIGHT AND THURSDAY SOME AGREEMENT IN THAT THE UPPER
LOW WILL MOVE TOWARD SOUTHEAST COLORADO AS AN OPEN
WAVE...SOMETHING TO WATCH GIVEN THE PAST 3 OR SO PRECIPITATION
EVENTS. KEPT SLIGHT CHANCE/LOW CHANCE POPS IN THE FORECAST WITH
TEMPERATURES BELOW NORMAL.
ON FRIDAY AND SATURDAY UPPER RIDGE REBUILDS OVER THE AREA BUT BY
THE END OF THE DAY SATURDAY LOW PRESSURE OR AT LEAST A TROUGH
MAKES ITS WAY TOWARD THE AREA. GFS HAS THE UPPER LOW OVER
SOUTHEAST COLORADO BY 12Z SUNDAY WHILE THE ECMWF HAS IT OVER
SOUTHWEST TEXAS. STAY TUNED.
07
&&
.AVIATION...
1157 AM MDT SAT APR 4 2009
FOR THE 18Z TAFS AT KGLD AND KMCK...STRONG WINDS GUSTING IN EXCESS
OF 50KTS AND VIS/CIG IN IFR CATEGORY IN SNOW AND BLOWING SNOW WILL
DOMINATE THE TAF PERIOD.
07/BURTIS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR KSZ001-002-
013.
WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR KSZ003-004-
014>016-027>029-041-042.
NE...BLIZZARD WARNING UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR NEZ079>081.
CO...BLIZZARD WARNING UNTIL 6 AM MDT SUNDAY FOR COZ090-091.
WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR COZ092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT SAT APR 4 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 358 PM MDT SAT APR 4 2009 /458 PM CDT SAT APR 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. ...BLIZZARD WARNING IN EFFECT ALONG A LINE FROM BURLINGTON TO GOODLAND TO MCCOOK THROUGH TONIGHT... ...WIND ADVISORY IN EFFECT SOUTH OF A LINE FROM KIT CARSON TO OBERLIN THROUGH TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS HAVE BECOME WIDESPREAD ACROSS THE FORECAST AREA THIS AFTERNOON. SNOW AND BLOWING SNOW WILL CONTINUE WEST OF A LINE FROM BENKELMAN TO GOODLAND THIS AFTERNOON WITH MIXED PRECIPITATION TO THE EAST ALONG WITH ISOLATED THUNDERSTORMS THROUGH THE REMAINDER OF THE AFTERNOON. ANY MIXED PRECIPITATION WILL TRANSITION TO SNOW THIS EVENING BEHIND A COLD FRONT. VISIBILITIES WILL LIKELY BE REDUCED TO LESS THAN ONE QUARTER MILE WITH EXTENDED PERIODS OF WHITEOUT CONDITIONS. SNOW AND BLOWING SNOW WILL DIMINISH EARLY SUNDAY MORNING WITH 3-5 INCHES EXPECTED ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY NIGHT INTO THURSDAY BRINGING A CHANCE FOR PRECIPITATION. ACCUMULATING SNOW APPEARS POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS AND SNOWFALL WOULD BE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SAT APR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
04/04/2009 M55.00 MPH CHEYENNE CO MESONET
&&
KBURTISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SAT APR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
04/04/2009 M58.00 MPH KIT CARSON CO ASOS
&&
KBURTISThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159127.